Hail, Scott
- When
- May 10, 5:40 AM CST to 5:50 AM CST
- Where
- Scott County, Glasgow
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.383, -87.700
Large hail broke several windows in Manchester.
14 thunderstorm wind, 11 flash flood, 9 hail, 7 tornado, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 10, 2:00 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 AM CDT SAT MAY 10 2003 HIGHLIGHT OF FORECAST PACKAKE IS ANOTHER DAY OF SEVERE WEATHER INTO TONIGHT ALONG WITH HEAVY RAINS. ONGOING THUNDESTORMS OVER EASTCENTRAL IL EARLY THIS MORNING THAT WERE SEVERE EARLIER WITH SEVERAL LARGE HAIL REPORTS UP TO SOFTBALL SIZE. YET ANOTHER ROUND EXPECTED LATER TODAY AND TONIGHT ESPECIALLY THIS EVENING. SPC DAY1 OUTLOOK CONTINUES TO HAVE IL IN A MODERATE RISK FOR CHANCE OF SUPERCELLS WITH LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLE TORNADOES. THIS WILL BE THE 5TH DAY OF SEVERE WEATHER IN THE PAST WEEK SYNOPTICALLY MODELS SIMILAR WITH NEGATIVELY TILTED UPPER LEVEL TROF PIVOTING FROM THE CENTRAL ROCKIES NE INTO THE GREAT LAKES TONIGHT WHILE STRONG SURFACE LOW OVER THE OK PANHANDLE DEEPENS AS IT MOVES NE INTO EAST KS BY 18Z AND INTO FAR NW IL BY 06Z TONIGHT BRINGING A COLD FRONT EAST THRU THE STATE TONIGHT. ONGOING CONVECTION NORTH OF I-70 TO GRADUALLY WEAKEN THIS MORNING AS LOW LEVEL JET WEAKENS AND FOCUSED MORE TO THE SW CLOSER TO DEVELOPING LOW IN KS. SOME SUNSHINE SHOULD APPEAR THIS AFTERNOON ALLOWING ATMOSPHERE TO BECOME VERY UNSTABLE AGAIN WITH TROPICAL AIR MASS WITH TEMPS IN LOWER 80S AND DEWPOINTS IN UPPER 60S AND LOWER 70S. LIFTED INDICES OF MINUS 4 TO 8C AND CAPES OF 1500 TO 3000 J/KG THIS AFTERNOON. 100 TO 120 KNOT 300 MB JET WILL ALSO PROVIDE UPPER LEVEL DIVERGENCE AND LIFT ACROSS CENTRAL IL BY TONIGHT. WILL HAVE GOOD CHANCE OF CONVECTION TODAY ...THEN LIKELY AGAIN TONIGHT WITH COLD FRONT MOVING IN. FFG VALUES ARE 1 TO 2 INCHES PER HOUR AND 1.5 TO 2.5 INCHES IN 3 HOURS. THINK A FEW SPOTS COULD REACH THESE VALUES...BUT DO NOT WIDESPREAD ENOUGH IN CENTRAL IL FOR A FLOOD WATCH. BEST ORGANIZED CONVECTION TODAY IS EAST OVER INDIANA AND SW ACROSS MO/KS. CONVECTION IS ALSO MOVING ALONG TO THE NORTHEAST. SEVERE RISK LOOKS BEST THIS EVENING FOR ILX CWA...THEN SHIFTS EAST OVERNIGHT AS FRONT MOVES THRU. GFS STILL APPEARS TOO QUICK WITH FRONT GIVEN AMPLIFIED UPPER LEVEL PATTERN. COOLER AND BREEZY ON MOTHERS DAY WITH A FAIR AMOUNT OF CLOUDINESS. PROB30 CHANCE OF SHOWERS NORTH OF I-70 WITH STRONG SURFACE AND UPPER LEVEL LOW OVER THE WESTERN GREAT LAKES. TEMPS NEARLY 20 DEGREES COOLER WITH HIGHS IN THE LOWER TO MIDDLE 60S MOST AREAS. HIGH PRESSURE BUILDING EAST INTO THE MS VALLEY MON TO BRING MOSTLY CLEAR TO PARTLY CLOUDY SKIES WITH ANOTHER SEASONABLY COOL DAY IN THE 60S. THANKS FOR THE SEVERE WEATHER COORDINATION SPC. .ILX...NONE. HUETTL
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 609 AM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS PORTIONS OF CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. A WARM FRONT STRETCHED ACROSS THE REGION THIS MORNING WILL CONTINUE TO BRING EARLY DAY THUNDERSTORMS...SOME SEVERE...TO OUR REGION. THE MAIN MORNING SEVERE WEATHER RISK IS LARGE HAIL AND DAMAGING WINDS...MAINLY AT LOCATIONS SOUTH OF A PEORIA TO BLOOMINGTON LINE AND WEST OF INTERSTATE 57. THE WARM FRONT WILL LIFT NORTH OF CENTRAL ILLINOIS THIS AFTERNOON AS LOW PRESSURE LIFTS NORTHEAST TOWARD THE MID MISSISSIPPI RIVER VALLEY. SOUTH OF THE FRONT...AN INCREASINGLY UNSTABLE ENVIRONMENT WILL INTERACT WITH THE LOW AND ITS ASSOCIATED COLD FRONT TO PRODUCE SEVERE THUNDERSTORMS ACROSS ILLINOIS FROM LATE THIS AFTERNOON THROUGH THE EVENING. THE GREATEST THREAT OF SEVERE WEATHER...WITH THE POTENTIAL OF TORNADOES...WILL BE AT LOCATIONS ROUGHLY NORTHWEST OF A SPRINGFIELD TO CHAMPAIGN LINE. THE MAIN THREAT ACROSS THE REMAINDER OF CENTRAL AND SOUTHEAST ILLINOIS WILL BE DAMAGING WINDS AS THE COLD FRONT MOVES THROUGH DURING THE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION WOULD BE USEFUL THIS MORNING...MAINLY SOUTH OF A PEORIA TO CHAMPAIGN LINE. IN ADDITION...SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON...AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) PLAHMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
213 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM MAROA IL .75 INCH HAIL
05/10/03 MACON REPORTED BY MACON COUNTY
SHERIFF
HJSILZ027>031-036>038-040>051-053-100930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 405 AM CDT SAT MAY 10 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 328 HAS BEEN ALLOWED TO EXPIRE AT 4 AM ACROSS CENTRAL ILLINOIS... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT ACROSS MUCH OF CENTRAL ILLINOIS NORTH OF I-70 HAS BEEN ALLOWED TO EXPIRE AT 4 AM. MORE SEVERE WEATHER IS POSSIBLE LATER TODAY AND THIS EVENING. KH
The national radar mosaic for the moment the first event began.
14 thunderstorm wind, 11 flash flood, 9 hail, 7 tornado. Local standard time, as filed.
Large hail broke several windows in Manchester.
Several power poles were blown down.
Very heavy rain fell over Scott county, causing several roads to be flooded. Illinois Route 106 in Winchester was briefly flooded.
A tornado briefly touched down in a field. No damage or injuries were reported.
A tornado briefly touched down. It blew down several trees and destroyed a barn.
A tornado touched down near the intersection of Illinois Route 104 and Interstate 55 east of Auburn. It damaged several businesses, destroyed a couple of sheds and blew down numerous trees and power poles. No injuries were reported.
Very heavy rain fell over Sangamon County on already saturated ground. The heavy rain caused Brush creek to leave it's banks and flood several roads in the area.
A tornado briefly touched down outside of town destroying a grain silo and blowing down several trees. No injuries were reported.
Numerous trees were blown down in Edinburg, Kincaid, Taylorville and Stonington.
Several trees and power poles were blown down.
Several trees were blown down.
Large hail caused widespread damage between Paris and Chrisman. Numerous homes, vehicles, barns, outdoor furniture, etc. were damaged or destroyed.
Very heavy rain fell over Edgar county, causing several roads to be flooded between Kansas and Paris.
Thunderstorm winds blew down numerous trees in Tower Hill, Cowden, Shelbyville, Fancher and Mode. One garage in Fancher was damaged from a fallen tree. Also, numerous power lines were blown down.
Very heavy rain fell over Coles county, causing several roads to be flooded in the Mattoon area.
Very heavy rain fell over Douglas county, causing several roads to be flooded in the Tuscola area.
Very heavy rain fell over Moultrie county, causing several roads to be flooded. Illinois Route 32 was briefly flooded in several locations as well as roads in Lovington.
Several trees were blown down.
A tornado briefly touched down in a field. No damage or injuries were reported.
Thunderstorm winds blew down numerous trees and power lines.
Very heavy rain fell over Shelby county, causing several roads to be flooded in the Windsor area.
Numerous large tree limbs were blown down.
Very heavy rain fell over Macon county, causing numerous roads to be flooded.
Very heavy rain fell on already saturated ground...especially south of Marshall. Illinois Route 1 was briefly flooded south of Marshall as well as some secondary roads in the area.
Another severe thunderstorm moved through Cumberland County. Numerous trees, tree limbs and power lines were blown down. Also, in Neoga the winds blew the roof off of a business and a concession stand. One of the fallen trees landed on a house causing minor damage and several sheds were destroyed.
Several trees were blown down.
A tornado briefly touched down in a field. No damage or injuries were reported.
Numerous trees and power lines were blown down in the Charleston area.
A tornado briefly touched down damaging the roofs on two homes, blew down numerous trees and power lines and damaged a couple of sheds. No injuries were reported.
Very heavy rain fell on already saturated ground countywide. Numerous roads were flooded for a time due to the heavy rain.
Numerous trees were blown down.
Another storm moved across Edgar County. Additional trees and power lines were blown down.
Several tree limbs and power lines were blown down around town.
Very heavy rain fell on already saturated ground countywide. Numerous roads were flooded for a time due to the heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355716, 5355717, 5355718, 5354698, 5355719, 5355720, 5355721, 5355796, 5354699, 5355797, 5355798, 5354682, 5355799, 5355803, 5355802, 5354685, 5354683, 5354783, 5355800, 5354781, 5354782, 5354684, 5354780, 5354691, 5354692, 5354689, 5354686, 5354778, 5354693, 5354779, 5354786, 5354694, 5355801, 5354687, 5354690, 5354696, 5354785, 5354695, 5354688, 5354697, and more.